Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 118, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 7:26 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 5, 2002, 8:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Edgecombe County, NC, Halifax County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:30 PM EDT | Thunderstorm Wind 50 E | Enfield, NC | Trees were blown down. |
| Jul 5, 7:30 PM EDT | Hail 1.75 | Rocky Mt, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
423 WUUS52 KRAH 052326 SVRRAH NCC065-083-060015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 725 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN NORTH CAROLINA EDGECOMBE COUNTY IN NORTH CAROLINA * UNTIL 815 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE FROM ROANOKE RAPIDS TO ROCKY MOUNT...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... TARBORO SCOTLAND NECK HALIFAX TILLERY LEGGETT KINGSBORO HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 5, 5:49 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MICRO NC WIND DAMAGE
07/05/02 JOHNSTON 70 FOOT COMMUNICATIONS
TOWER DWONED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
KKLocal storm report, Jul 5, 6:09 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
609 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MICRO NC WIND DAMAGE
07/05/02 JOHNSTON 70 FOOT COMMUNICATIONS
TOWER DWONED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
0600 PM CENTERVILLE NC WIND DAMAGE
07/05/02 FRANKLIN TREES DOWNED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
KKLocal storm report, Jul 5, 6:51 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
651 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 W SMITHFIELD NC 1.75 INCH HAIL
07/05/02 JOHNSTON REPORTED BY NWS WEATHER
SPOTTER.
KKLocal storm report, Jul 5, 6:54 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 W SMITHFIELD NC 1.75 INCH HAIL
07/05/02 JOHNSTON REPORTED BY NWS WEATHER
SPOTTER.
0630 PM MCGEE CROSSROADS NC 1.75 INCH HAIL
07/05/02 JOHNSON REPORTED BY NEWS CHANNEL
14
KKLocal storm report, Jul 5, 7:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM SELMA NC 55 MPH TSTM WIND GUST
07/05/02 JOHNSTON 55 MPH WIND GUST REPORTED
BY SKYWARN.
KKLocal storm report, Jul 5, 7:23 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM SELMA NC 55 MPH TSTM WIND GUST
07/05/02 JOHNSTON 55 MPH WIND GUST REPORTED
BY SKYWARN.
0714 PM SELMA NC WIND DAMAGE
07/05/02 JOHNSTON TREES DOWNED ON BUFFALO
ROAD NEAR RIVER ROAD.
REPORTED BY SKYWARN.
0715 PM SELMA NC TORNADO
07/05/02 JOHNSTON TORNADO REPORTED BY
SKYWARN IN BUFFALO AND
RIVER ROADS AREA. DEBRIS
SEEN AND ROTATION OBSERVED.
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 12 min |
| Jul 5, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 41 min |
| Jul 5, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Jul 5, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| Jul 5, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 29 min |
| Jul 5, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 28 min |
| Jul 5, 7:03 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 42 min |
| Jul 5, 7:13 PM EDT | Tornado Warning | RAH | Johnston | 32 min |
| Jul 5, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 28 min |
| Jul 5, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 41 min |
| Jul 5, 7:54 PM EDT | Flash Flood Warning | RAH | Wilson | 66 min |
| Jul 5, 7:57 PM EDT | Flash Flood Warning | RAH | Johnston | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.